September 5, 2019 6:01 pm
Updated: September 5, 2019 8:34 pm

Health Canada warns vaping carries risk of pulmonary illness

ABOVE: Dire warning for Canadians who vape

A A

Health Canada is warning Canadians that vaping products can carry a risk of pulmonary illness after two recent deaths in the U.S. have been linked to vaping.

READ MORE: Second U.S. death linked to vaping, officials say

The federal agency is advising vaporizer users to watch out for symptoms of pulmonary illness, such as coughing, shortness of breath and chest pain, nausea, vomiting and diarrhea.

The most recent death linked to a vaping product was reported Tuesday by Oregon health officials. The officials said the death happened in July and the person had recently used a vaping device containing cannabis bought from an Oregon store.

WATCH: Parents speak out about the risks of vaping after daughter nearly died

Officials said the person’s symptoms were consistent with those of 215 similar cases across 25 states in the U.S. which the U.S. Centers for Disease Control and Prevention (CDC) and Food and Drug Administration (FDA) are currently investigating.

Health Canada says no similar pulmonary illness incidents have been reported in Canada, but the agency is investigating and in communication with the CDC and FDA.

WATCH: New concerns about vaping and young people

Story continues below

The CDC says the 215 cases all involve e-cigarettes or other vaping products, but it is still not clear how vaping products are involved. Sometimes symptoms of pulmonary illness didn’t set in until days or weeks later.

“To date, no single substance or e-cigarette product has been consistently associated with illness,” the CDC reported at the end of August.

READ MORE: Respiratory illness related to vaping claims first life in U.S.; Canadian health officials watching situation closely

The CDC has issued an official health advisory against vaping products due to its risks and has warned the U.S. public not to buy vaping products off the street.

While a definitive cause of the illnesses is not currently known, the Washington Post reported Thursday that state and federal officials have found the same chemical in the vaping products that have been linked to making people sick.

The chemical is an oil derived from vitamin E called vitamin E acetate.

WATCH: Lung illness tied to vaping claims first life in U.S.: CDC

While vitamin E acetate is commonly available as a nutritional supplement and is used in topical skin treatments, experts told the Washington Post that it could be hazardous when inhaled due to its oil-like properties and molecular structure.

Vaping involves inhaling vapour from a device that heats up a liquid that can contain tetrahydrocannabinol (THC), the psychoactive component of cannabis, or nicotine.

Concentrated cannabis oil that is used in vaporizers will be hitting Canadian store shelves in December but is currently not yet legal in the country. Health Canada is warning Canadians that vaping products sold outside of the legal market contain health and safety risks because they are unregulated.

READ MORE: Nearly 1 in 4 teens have tried vaping — Here’s how parents can talk about it

The federal agency has also asked health workers to ask patients who come in with respiratory problems whether they use e-cigarettes, and is warning users not to modify them or use them in ways they’re not made for.

WATCH: American dies after respiratory illness linked to vaping

-With files from the Associated Press and the Canadian Press

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.